Penicillin appears to be the “miracle drug” for treating bacterial infections. For some people however, use of the antibiotic can cause strong and sometimes deadly allergic reactions.
- Itchy skin
- Swollen lips, tongue or face
When patients do suffer a reaction, they usually receive an epinephrine shot. In milder reactions however, most people can use over the counter antihistamines such as Benadryl.
People with severe allergies often wear medical bracelets to warn medical workers not to administer penicillin if the patient is unconscious or cannot otherwise inform medics about their allergy. The bracelets are available at many places including Amazon.com (this one is made of Sterling Silver and sells for $175!). A common bracelet is pictured on the right.
Surprisingly, many people wrongly believe that they are allergic to the antibiotic. "Bad reactions" resulting in rashes and hives often occur.
These reactions do not necessarily mean a person is actually allergic to penicillin however. Of the people claiming to be allergic to the antibiotic, only 10% actually are. Testing for the allergy is done through either a skin or a blood test.